Hail, Chattooga
- When
- April 11, 1:31 AM EST to 1:33 AM EST
- Where
- Chattooga County, 2 mi W of Trion to 0.5 mi E of Trion
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.530, -85.355
The public observed penny-sized hail in the Trion area.
S. The overall upper atmospheric pattern was similar to that which accompanied the major severe weather event of April 4th and 5th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A deep upper-level low pressure system was moving east from the mid-south toward the southeast U.S. The overall upper atmospheric pattern was similar to that which accompanied the major severe weather event of April 4th and 5th. However, the surface air mass was considerably less favorable, not having recovered from a dry...relatively cool air mass that had spread across the area in the days immediately following the April 5th event. A squall line of thunderstorms developed across Alabama and moved into west Georgia during the mid-evening hours. As the storms moved into west Georgia, they began to weaken rapidly, and had weaken to little more than a line of showers with isolated thunderstorms by the time it reached the Atlanta area and points east. However, as the storms moved into the western most counties, several trees were blown down from Chattooga county in the northwest to Muscogee county in the west central part of the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 11, 12:26 AM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
126 AM EDT MON APR 11 2011
.PREV DISCUSSION... /ISSUED 925 PM EDT SUN APR 10 2011/
UPDATE...STACKED HIGH OVER THE NORTHERN GULF COAST WITH RIDGING
THROUGH GEORGIA AND CAROLINAS ALLOWED FOR MOSTLY SUNNY AND
CONTINUED WARM CONDITIONS WITH TEMPS IN THE MID TO UPPER 80S. ONLY
CONCERN FOR TONIGHT WILL BE THE DEVELOPMENT OF LOW CLOUDS OVER THE
GULF COAST WHICH COULD ADVECT INTO THE AREA. ALREADY SEEING SOME
LOW OVERCAST DEVELOPING ALONG THE I10 CORRIDOR BUT TRAJECTORIES IN
THE MODELS INDICATE ONLY THE WESTERN FRINGE OF THE FORECAST AREA
WILL BE AFFECTED. CURRENT GRIDS HAVE AN EXCELLENT HANDLE ON THIS
AND NO CHANGES ARE ANTICIPATED.
AS FOR POTENTIAL STRONG TO SEVERE STORMS MONDAY EVENING INTO
MONDAY NIGHT...LATEST MODELS ARE COMING IN EVEN LOWER WITH
INSTABILITY VALUES FOR THIS EVENT. STILL FEEL DYNAMICS ARE STRONG
ENOUGH TO COMPENSATE SOMEWHAT FOR THIS AND TAKE ADVANTAGE OF STRONG
0 TO 6KM SHEAR VALUES. LOWER LEVEL SHEAR AND HELICITY NOT AS
IMPRESSIVE AND STILL ANTICIPATE DAMAGING WINDS BEING THE MAIN
THREAT.
DEESE
PREV DISCUSSION... /ISSUED 740 PM EDT SUN APR 10 2011/
PREVIOUS DISCUSSION.../ISSUED 420 PM EDT SUN APR 10 2011/...
SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
SURFACE RIDGE STILL IN PLACE ACROSS THE SOUTHEAST AND MID-ATLANTIC
REGIONS...RESULTING IN NEARLY CLEAR AND WARM CONDITIONS. STRATUS
LAYER OVER PORTIONS OF WESTERN GA THIS MORNING RESULTED IN A SLOW
WARMING START THIS MORNING...BUT TEMPERATURES HAVE HEATED UP INTO
THE LOW TO MID 80S THIS AFTERNOON. A FEW LOCATIONS COULD STILL SEE
NEAR RECORD HIGHS FOR TODAY. SEE THE CLIMATE SECTION BELOW FOR
RECORDS FOR THE SHORT TERM.
BIG STORY IN THE SHORT TERM IS THE UPPER LONG WAVE TROUGH THAT DROPS
INTO THE SOUTHEAST ON MONDAY. HAND ANALYSIS SHOWS SURFACE LOW
FEATURE OVER THE NORTHERN PLAINS...AND MODELS CONSISTENT WITH
SHOWING THE EASTWARD PROGRESSION OF THE LOW INTO THE GREAT LAKES
REGION BY EARLY MONDAY. AS THE LOW CONTINUES TO MOVE INTO EASTERN
CANADA BY EARLY MONDAY AFTERNOON...ASSOCIATED COLD FRONT PUSHES
THROUGH THE TENNESSEE VALLEY AND INTO NORTHWEST GA BY 00Z TUESDAY.
MODELS CONTINUE TO DELAY TIMING OF THE ARRIVAL OF THIS SYSTEM INTO
THE AREA...AND AS OF THE LATEST MODEL RUNS...PRECIP LOOKS TO ENTER
NW GA BY 00Z...AND FINALLY TAPER OFF TUESDAY AFTERNOON. MODEL
PARAMETERS SUGGEST POTENTIAL FOR SEVERE STORMS IS STILL FAVORABLE.
WITH MODERATE CAPE...LOW SHEAR...AND UNIDIRECTIONAL WIND...SETUP IS
INDICATIVE OF QLCS STORMS...THOUGH TORNADO POTENTIAL IS LOW.
ALTHOUGH SEVERE STORMS ARE POSSIBLE...AND SPC HAS ALREADY PLACED
PORTIONS OF NW GA IN A SLIGHT RISK...THIS SYSTEM IS NOT AS ROBUST AS
LAST MONDAYS SEVERE THUNDERSTORM EVENT.
HAVE ISSUED A WIND ADVISORY FOR PORTIONS OF NORTHWEST GA FOR 12-02Z
MONDAY. WAS INITIALLY ON THE FENCE BASED ON MODEL OUTPUT...BUT ALL
THINGS CONSIDERED...DECIDED TO ERR ON THE ADVISORY SIDE. START TIME
CONSISTENT WITH WFO HUN...AND KEPT IT GOING SLIGHTLY LONGER BASED ON
GUIDANCE WINDS INTO THE EVENING HOURS. WILL HAVE TO MONITOR
CONDITIONS AND LATEST MODEL GUIDANCE AS WE HEAD INTO MONDAY TO SEE
WHETHER THE NPW SHOULD BE EXTENDED TO INCLUDE OTHER AREAS.
FOR TEMPERATURES...A BLEND OF THE BIAS-ADJUSTED MAV AND MET SEEMED
APPROPRIATE... TENDING TOWARDS THE MAV...THIS WEEKS BETTER
PERFORMER. CONSIDERING THE CLOUDS AND PRECIP ACTIVITY MONDAY THROUGH
TUESDAY...SIDED WITH SLIGHTLY WARMER LOWS AND COOLER HIGHS.
LONG TERM /WEDNESDAY THROUGH SUNDAY/...
HIGH PRESSURE BUILDS DOWN THE EASTERN U.S. WEDNESDAY AS THE
AFOREMENTIONED STORM SYSTEM LIFTS OUT OF THE AREA. NEXT SYSTEM
DEVELOPS OVER THE CENTRAL U.S. AND MOVES INTO THE OHIO RIVER VALLEY
BY LATE WEEK. ALTHOUGH THE GFS DOES DEVELOP A STRONGER CLOSED
LOW...TIMING AND TRACK ARE VERY SIMILAR TO THE ECMWF. MODELS HAVE
ONCE AGAIN DELAYED THE TIMING OF THIS EVENT...PUSHING THINGS BACK
INTO LATE FRIDAY MORNING FROM THE PREVIOUSLY EXPECTED THURSDAY
NIGHT. HAVE MADE SOME ADJUSTMENTS TO THE LONG TERM FORECAST TO
ACCOUNT FOR THE CHANGE IN MODEL TIMING.
FOLLOWING THIS SYSTEM...A SIGNIFICANT DROP IN TEMPERATURES IS
ANTICIPATED...AND THIS SYSTEM WILL CONTINUE TO BE MONITORED AS IT
GETS CLOSER.
FIRE WEATHER...
FUELS HAVE CONTINUED TO DRY TODAY...WITH FUEL MOISTURES GENERALLY IN
THE 7-8 PERCENT RANGE ACROSS THE AREA. ALTHOUGH RH VALUES ARE
EXPECTED TO STAY ABOVE FIRE WEATHER CRITERIA MONDAY...WITH WIND
ADVISORY CRITERIA BEING MET ACROSS PORTIONS OF NW GA...WILL LIKELY
GO WITH A FIRE DANGER STATEMENT LATER THIS AFTERNOON. WILL CONTINUE
TO MONITOR THE FIRE WEATHER CONDITIONS THROUGH TOMORROW TO SEE IF
STATEMENT WILL NEED TO BE EXPANDED TO INCLUDE OTHER AREAS.
31
CLIMATE...
RECORDS FOR 04-10...MONDAY
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 89 2001 47 2003 65 1999 30 1960
1916
KATL 89 1995 43 1918 66 1999 32 1938
1892
KCSG 88 2001 48 2003 71 1999 35 1974
1995 1989
1965
KMCN 90 2001 50 2003 68 1999 32 2000
1989
RECORDS FOR 04-11...TUESDAY
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 86 2001 46 1918 67 1922 29 1973
1999
1930
KATL 86 1994 42 1918 65 2001 26 1973
1999
KCSG 87 1999 57 1956 68 1999 31 1973
1994 1960
1979
KMCN 87 1999 57 1956 65 1959 32 1973
1967 1944
1962
31
AVIATION...
00Z UPDATE...
VFR CIGS/VSBYS THROUGH MOST OF THE TAF VALID PERIOD. SOME CONCERN AS
SW FLOW INCREASES AND PULLS MOISTURE OFF THE GULF OF LOW STRATUS
DEVELOPING LATE TONIGHT/EARLY MON WC GA...MAINLY AFFECTING CSG...BUT
POSSIBLY ATL. SIMILAR SCENARIO OCCURRED PAST TWO MORNINGS. ANY SUCH
LOW CLOUD DECK SHOULD QUICKLY LIFT INTO A SCT CU DECK BY
MID-MORNING. POCKETS OF MVFR BR FOR MCN...AHN...FTY 10Z-13Z
MON...WITH BRIEF IFR BR POSSIBLE MCN. STRONG UPPER TROUGH AND FRONT
WILL BRING LINE OF SHRA/TSRA...POTENTIALLY QLCS...TOWARD ATL 02Z-03Z
MON. FOR NOW...WILL JUST SHOW PROB30...BUT THIS WILL LIKELY BE
UPGRADED TO TEMPO IN LATER TAFS. GUSTY SW WINDS AFT 14Z MON ALL TAF
SITES...BUT ESPECIALLY WESTERN HALF OF GA.
//ATL CONFIDENCE...00Z UPDATE...
LOW CONFIDENCE ON DEVELOPMENT OF LMVFR CIGS EARLY MON...OTHERWISE
HIGH CONFIDENCE ON CIGS REMAINDER OF TAF VALID PERIOD.
HIGH CONFIDENCE ON VSBY AND WIND THROUGH TAF VALID PERIOD.
HIGH CONFIDENCE ON TIMING OF TSRA MON EVENING.
19
&&
.AVIATION...
06Z UPDATE...
MAIN CONCERN IS SOME POTENTIAL FOR IFR CEILINGS TO DEVELOP THIS
MORNING. OVERALL CONFIDENCE IS LOW EXCEPT HIGHER FOR CSG.
OTHERWISE VFR CONDITIONS TODAY EXCEPT FOR PATCHY BRIEF FOG MOSTLY
SO FOR MCN. COLD FRONT WITH THUNDERSTORM POTENTIAL FOR MONDAY
NIGHT. SURFACE WINDS EXPECTED TO INCREASE TODAY AROUND 15 KTS AND
GUSTY. BDL
//ATL CONFIDENCE...06Z UPDATE...
HIGH CONFIDENCE FOR WINDS AND VSBYS TODAY.
MEDIUM TO HIGH CONFIDENCE FOR VFR CONDITIONS OVERALL TODAY.
LOW CONFIDENCE FOR IFR CEILING DEVELOPMENT THIS MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 56 73 46 74 / 60 10 0 0
ATLANTA 55 71 49 74 / 80 10 0 0
BLAIRSVILLE 50 67 41 71 / 90 5 0 0
CARTERSVILLE 53 71 43 75 / 80 10 0 0
COLUMBUS 58 74 51 80 / 70 10 0 0
GAINESVILLE 56 71 48 72 / 80 10 0 0
MACON 58 75 45 79 / 60 10 0 0
ROME 53 71 43 74 / 80 5 0 0
PEACHTREE CITY 55 73 43 75 / 80 10 0 0
VIDALIA 63 74 51 79 / 60 20 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM THIS MORNING TO 10 PM EDT THIS EVENING
FOR THE FOLLOWING ZONES: CATOOSA...CHATTOOGA...DADE...WALKER...
WHITFIELD.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 845 PM EDT SUN APR 10 2011 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-111000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 845 PM EDT SUN APR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...SUNDAY NIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SYNOPSIS... A STRONG RIDGE OF HIGH PRESSURE ALOFT WILL SHIFT EAST OF THE AREA MONDAY...ALLOWING A STRONG UPPER TROUGH TO MOVE INTO THE AREA FROM THE WEST. A COLD FRONT WILL ACCOMPANY THE UPPER TROUGH LATE MONDAY...BRINGING A LINE OF THUNDERSTORMS TO THE REGION ONCE AGAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A LINE OF THUNDERSTORMS IS EXPECTED TO ENTER NORTHWEST GEORGIA AROUND SUNSET MONDAY...THEN MOVE SOUTHEAST ACROSS THE STATE MONDAY EVENING AND MONDAY NIGHT...ENDING EARLY TUESDAY. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS BEING THE MAIN CONCERN AT THIS TIME. THUNDERSTORMS ARE ALSO EXPECTED FRIDAY AND SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY OR THURSDAY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. 19
The Northeast Alabama radar (KHTX), 80 km away, was scanning. The volume nearest the first event began at 06:31 UTC.
10 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
The public observed penny-sized hail in the Trion area.
The Chattooga County 911 Center reported that at least a dozen trees were down across the county. The public reported that a tree was down on a vehicle in Cloudland. Power outages were noted in the Trion area.
The Walker County 911 Center reported that at least a dozen trees were down. WSR-88D radar data suggests that this was mainly across the southern half of the county, south of Cooper Heights and Rock Springs.
The Haralson County 911 Center reported that at least a dozen trees were down, especially around Tallapoosa.
The Floyd County Emergency Management Director reported that lightning struck a home about two miles west of Everett Springs. The home was set on fire by the lightning strike, but no further details were provided regarding damages.
The Floyd County Emergency Management Director reported that a tree was blown down onto a home in Lindale causing at least minor damage to the structure.
The Bartow County 911 Center reported that three trees were down near Adairsville.
The Gilmer County Emergency Management Director reported that at least six trees were down across the county. WSR-88D radar data indicates that most of this occurred across the western half of the county before the storms weakened below severe limits.
The Paulding County 911 Center reported that two homes were struck by lightning. No details regarding specific damages were reported, but damage was assumed to be minimal to minor.
The Douglas County 911 Center reported that a tree was blown down onto a home in Douglasville causing damage to the porch of the home.
The Harris County 911 Center reported that a tree was blown down onto a home in Waverly Hall. An exterior wall of the home suffered significant damage as a result.
The public reported that a tree had fallen on a home on Spruce Street in Manchester, causing moderate damage to the roof of the home.
Amateur radio operators relayed reports of two trees down within the city of Thomaston. Both trees fell on homes causing damage to the structures.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296614, 296613, 296618, 296893, 296888, 296889, 296883, 297882, 296895, 296890, 297994, 298004, 298000.